Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, April 17 to 18, 2004

April 17 to 18, 2004 · NWS MPX · 12 events in 7 counties and zones

10 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 2:34 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Apr 17, 2:34 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SAT APR 17 2004

.DISCUSSION...
IN PREVIOUS RUNS THERE WAS A GOOD DEAL OF VARIATION AS TO HOW FAR
NORTH THE SURFACE LOW ORGANIZING OVER THE CENTRAL ROCKIES WOULD
TRACK ON SUNDAY. ETA WAS DECIDEDLY FURTHER SOUTH WITH GFS ABOUT 150
MILES NORTH. SOLUTIONS HAVE CONVERGED SOMEWHAT WITH GFS NOT AS FAST
HOWEVER, BOTH MODELS TRACK SURFACE LOW JUST NORTH OF TWIN CITIES.
THIS WILL TAKE SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO A WARM
SECTOR THAT IS EXPECTED TO BE DRY SLOTTED.

TONIGHT...STRONG WARM ADVECTION AS DISPLAYED ON 300K ISENTROPIC
SURFACE (BOTH ETA AND GFS) SETS UP ELEVATED CONVECTION. EXPECT A FEW
STORMS MAY PRODUCE SOME LARGE HAIL...GIVEN EXPECTED CAPE LEVELS.
TIMING SUGGESTS AROUND 05Z.

SUNDAY...AS SURFACE LOW CROSSES CENTRAL MN...VERTICAL WIND SHEAR
FORECAST (SFC-70H) TOGETHER WITH SHAPE OF SURFACE THETA-E FIELD AND
CAPE SUGGESTS A DERECHO OR BLOW ACROSS CENTRAL MINNESOTA THAT MAY
VERY WELL INCLUDE THE TWIN CITIES. QPF FORECAST REFLECTS THIS
THINKING.

AFTER THAT...THE COOL AIR PUSHES IN AND WE DRY OUT.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY...
THE LATEST GFS MODEL CONTINUES TO INDICATE A SPLIT FLOW OVER NORTH
AMERICA. LONGWAVE TROUGH DAMPENS OVER THE EASTERN GREAT LAKES
EARLIER IN THE PERIOD...ALLOWING WEAK UPPER RIDGE TO BUILD OVER THE
UPPER MIDWEST BY TUESDAY. GFS AND LATEST LONG RANGE MODELS STILL
INDICATE A SERIES OF SHORTWAVE TROUGHS/LOW PRESSURE SYSTEMS MOVING
OVER THE MIDWEST DURING THE WORK WEEK WITH A SIGNIFICANT LOW
PRESSURE SYSTEM MOVING INTO THE MIDWEST OVER THE WEEKEND.
THUS...MORE RAIN ANTICIPATED FOR THE UPCOMING WEEKEND ALONG WITH
SLIGHTLY COOLER TEMPERATURES.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Apr 17, 4:00 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT SAT APR 17 2004

MNZ049-051>053-057>070-073>078-082>085-091>093-WIZ014>016-023>028-
181000-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-
LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-
REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-
STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
500 AM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL...
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND MUCH OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE FIRST SIGNIFICANT SEVERE WEATHER OF SEASON IS POSSIBLE LATER
TONIGHT INTO SUNDAY MORNING. A FRONTAL BOUNDARY THAT HAD STALLED
OVER IOWA THIS MORNING...WILL BEGIN TO LIFT SLOWLY NORTHWARD
TONIGHT. STRONG UPPER LEVEL FORCING ALOFT...COMBINED WITH RETURN FLOW
OF GULF MOISTURE WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE UPPER
MIDWEST DURING THE OVERNIGHT HOURS. THUS...THE NATIONAL STORM
PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS OVER
SOUTH CENTRAL...CENTRAL AND WEST CENTRAL MINNESOTA...AS WELL AS MUCH
OF WEST CENTRAL WISCONSIN FOR LATER TONIGHT.  THE MAIN SEVERE WEATHER
THREATS ARE LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW
TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SEVERE WEATHER IS FORESEEN FOR SUNDAY INTO
SUNDAY NIGHT. A LOW PRESSURE CENTER IS FORECAST TO TRACK
NORTHEAST INTO THE GREAT LAKES BY MONDAY MORNING.  AHEAD OF THIS
WEATHER SYSTEM...SHOWERS AND STRONG THUNDERSTORMS ARE LIKELY TO
REGENERATE ALONG SEVERAL OUTFLOW BOUNDARIES AND NORTH OF THE WARM
FRONT. SOME STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE WITH A FEW OF THESE STORMS.

GUSTY NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THE LOW PRESSURE
SYSTEM ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION COULD BE NEEDED LATER TONIGHT.

MNZ041>045-047-048-050-054>056-181000-
BENTON-CHIPPEWA-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-
POPE-STEVENS-SWIFT-TODD-
500 AM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
AND CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATER TONIGHT.  A FEW OF THESE
STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY THAT HAS STALLED OVER IOWA...WILL BEGIN TO LIFT
NORTHWARD INTO NORTH CENTRAL MINNESOTA BY SUNDAY EVENING.
MEANWHILE...A LOW PRESSURE SYSTEM TRACKING ALONG THE FRONT...WILL
ADVANCE INTO WEST CENTRAL MINNESOTA SUNDAY NIGHT...THEN MOVE RAPIDLY
NORTHEAST INTO THE GREAT LAKES REGION BY MONDAY MORNING. THERE
REMAIN A THREAT FOR SEVERE WEATHER OVER PARTS OF WEST CENTRAL
AND CENTRAL MINNESOTA SUNDAY AFTERNOON AND SUNDAY EVENING. THE MAIN
SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO IS POSSIBLE SUNDAY AFTERNOON AND SUNDAY EVENING.

STRONG NORTHWEST WINDS MAY DEVELOP BEHIND THE LOW PRESSURE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT.

In the hours before

Local storm report, Apr 17, 7:18 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             FAIRMONT                43.64N 94.46W
04/17/2004  0.88 INCH        MARTIN             MN   STORM CHASER

&&

RAH
Local storm report, Apr 17, 7:50 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             WINNEBAGO               43.77N 94.17W
04/17/2004  0.75 INCH        FARIBAULT          MN   LAW ENFORCEMENT

&&

RAH
Local storm report, Apr 17, 8:22 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             WINNEBAGO               43.77N 94.17W
04/17/2004  0.75 INCH        FARIBAULT          MN   TRAINED SPOTTER

&&

BAP
Special weather statement, Apr 17, 9:33 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT SAT APR 17 2004

MNZ082-083-091-180405-
BLUE EARTH-MARTIN-WATONWAN-
1033 PM CDT SAT APR 17 2004

...SEVERE THUNDERSTORM WATCH CANCELATION...

SEVERE THUNDERSTORM WATCH NUMBER 77 IS NO LONGER IN EFFECT FOR
WATONWAN...BLUE EARTH AND MARTIN COUNTIES.
Local storm report, Apr 17, 9:54 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FUNNEL CLOUD     8 S ALBERT LEA          43.54N 93.37W
04/17/2004                   FREEBORN           MN   TRAINED SPOTTER

&&

BAP
Local storm report, Apr 17, 9:59 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1059 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     HARTLAND                43.80N 93.49W
04/17/2004  0 MPH            FREEBORN           MN   TRAINED SPOTTER

            60 MPH WIND

&&

BAP

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Chippewa

When
April 17, 10:44 PM CST
Where
Chippewa County, 4 mi E of Chippewa Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -91.300

Hail, Pierce

When
April 18, 12:35 AM CST
Where
Pierce County, Hager City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.600, -92.533

Hail, Barron

When
April 18, 12:52 AM CST
Where
Barron County, Rice Lake
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -91.733

Dime to golfball sized hail damaged vehicles.

Hail, Pierce

When
April 18, 12:55 AM CST
Where
Pierce County, River Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -92.633

Hail, St. Croix

When
April 18, 1:05 AM CST
Where
St. Croix County, 4 mi E of River Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -92.550

Hail, Pepin

When
April 18, 1:08 AM CST
Where
Pepin County, 10 mi SW of Durand
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.533, -92.117

Thunderstorm Wind, Rusk

When
April 18, 1:10 AM CST
Where
Rusk County, Weyerhaeuser
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -91.417

Trees were downed onto Highway 8.

Hail, Barron

When
April 18, 1:15 AM CST
Where
Barron County, Haugen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.600, -91.767

Thunderstorm Wind, Barron

When
April 18, 1:17 AM CST
Where
Barron County, Prairie Farm
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.233, -91.983

Trees were downed.

Hail, Dunn

When
April 18, 1:42 AM CST
Where
Dunn County, 1 mi N of Downing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.133

Hail, Pepin

When
April 18, 1:45 AM CST
Where
Pepin County, Durand
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.633, -91.967

Hail, St. Croix

When
April 18, 1:46 AM CST
Where
St. Croix County, Glenwood City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392274, 5392275, 5392276, 5392277, 5392278, 5392279, 5392346, 5392347, 5392348, 5392349, 5392350, 5392351.